Dr. Khashayar Sakhaee, chief of mineral metabolism at the University of Texas Southwestern Medical Center, said bisphosphonates -- a class of drugs designed to strengthen bone mass that include osteoporosis drugs like Fosamax and Actonel -- have been linked recently to an increased risk of thigh bone breaks.
"Bisphosphonates are generally beneficial in the treatment of patients at high risk for osteoporosis-related fractures," Sakhaee said in a statement. "However, fracture risk has been shown to increase with longer duration of use."
Sakhaee said a study, published in the New England Journal of Medicine, found among women age 55 and older who suffered atypical femur fractures, 78 percent were taking some form of bisphosphonate.
Women were more than 47 times more likely to suffer a femur fracture if they took a bisphosphonate drug, but the actual risk of suffering such a thigh fracture was still relatively low, Sakhaee said.
Couple calls 9-1-1 over missing hash browns; assault McDonanld's employees
Video of Victoria’s Secret models trying to 'twerk' hits Instagram